Development of Hepatic Failure Despite Use of Intravenous Acetylcysteine After a Massive Ingestion of Acetaminophen and Diphenhydramine

October 27, 2009, 11:32 pm

★★★☆☆

DEVELOPMENT OF HEPATIC FAILURE DESPITE USE OF INTRAVENOUS ACETYLCYSTEINE AFTER A MASSIVE INGESTION OF ACETAMINOPHEN AND DIPHENHYDRAMINE. Schwartz EA et al. Ann Emerg Med Sept. 2009;54:421-423.

Abstract

This uncommonly interesting case report describes a 48-year-old woman who ingested 150 tablets of Tylenol PM, each containing 500 mg acetaminophen and 25 mg diphenhydramine.  On arrival at hospital, she had clear signs of anticholinergic overdose (tachycardia, dry skin, encephalopathy) but normal liver enzymes and INR.  The initial 4 hour acetaminophen (APAP) level — 104 mcg/ml — was below the treatment line on the Rumack-Mathew nomogram, but since the history was initially unclear intravenous N-acetylcysteine (IV-NAC) was started.  However, the APAP level continued to rise for almost two days, crossing clearly into the treatment area of the nomogram and peaking at 264 mcg/ml.   IV-NAC was continued beyond the standard 21-hour protocol, and at 56 hours whole bowel irrigation was begun.  Despite this treatment, the patient continued to deteriorate.  At the family’s request supportive care was withdrawn and the patient died after 5 days in the hospital.

Unfortunately, some important details are missing from this report.  Did the patient actually die of hepatic necrosis? Although her condition deteriorated, her AST, ALT, and INR were all decreasing at the time of death. Was the improved INR the result of replacement therapy? The authors state that the medical examiner determined that death was due to complications of APAP intoxication and hepatic necrosis. Was this on the basis of autopsy, or supposition?

Despite these omissions, there are two important lessons that can be learned from this case:

• Massive overdose and/or concomitant anticholinergic ingestion may alter the pharmacokinetics of APAP. The nomogram assumes that absorption will be essentially complete at 4 hours.  Therefore, in cases like this one, the nomogram may not be a reliable indicator of whether IV-NAC is needed and it is important to measure serial APAP levels.  At the end of the standard 21-hour IV protocol, the APAP level should again be determined to confirm that the drug is eliinated.

• When the APAP level remains elevated, it may be necessary to extend administration of IV-NAC beyond the standard FDA-approved 21-hour protocol. This should be done in consultation with a poison information center.

It is somewhat curious that the clinicians elected to carry out whole bowel irrigation in this patient who was also exhibiting signs of anticholinergic toxicity and had absent bowel sounds.  An alternative intervention to consider in cases of massive APAP ingestion is hemodialysis, which enhances plasma clearance of APAP.

2 Comments:

  1. precordialthump Says:

    That’s really interesting and somewhat puzzling case.

    I can’t help but think something else was going on… coingestants, sepsis? What caused the broad complex tachycardia (treated with NaHCO3)? I got the impression that the INR and LFTs improved without factor replacement and that progressive APAP-induced hepatic failure wasn’t the key issue.

    Could the medical examiner’s assessment be complicated by the fact that there was withdrawal of treatment and presumably significant hypoxemic multi-organ effects following this?

    Finally, great tip about the serial APAP levels in the context of an anticholinergic-induced ileus.

  2. Leon Says:

    I agree that something other than pure acetaminophen toxicity was happening — in fact, the authors of the paper suggest as much without really clarifying the issue.

    At 32 hours after presentation, the patient was intubated because of a Glasgow coma scale of 3, yet ALT and AST were each below 1000 — a clinical picture not consistent with hepatic encephalopathy. Could the patient’s unfortunate outcome been due to anticholinergic encephalopathy and aspiration pneumonia?